DEAR DR. DONOHUE: I am a 72-year-old man in good health. I am very active. Upon returning from an hour of cycling on a very hot day, I felt lightheaded, and as I walked to the door, I fainted. I was diagnosed with neurocardiogenic syncope. My doctor put me on atenolol and Lexapro. These medicines leave me very tired. Do I need to remain on them indefinitely? – D.S.

ANSWER:
Syncope (SIN-coe-pea) is a faint. It happens when there is a brief interruption of blood flow to the brain. Blood has pooled in the legs, and the pooled blood shortchanges the brain its normal blood supply. The person crumples to the ground, and then more blood returns to the circulation and to the brain. The person wakes.

Neurocardiogenic syncope is the most common variety of a faint. The sequence of events transpires as above. Ordinarily when there is a diminution of blood circulation, the heart speeds up to maintain blood flow to the brain. In this situation it does the opposite. A diagnosis of neurocardiogenic syncope can be made by using a tilt table. The patient is strapped to a table that can be tipped vertically. Generally, it is tipped to an 80-degree angle. This position produces the same effect as the conditions that cause syncope. If a person is disposed to having syncope, the tilt test discloses that person’s tendency to faint. Atenolol is a beta blocker drug, and it often wards off neurocardiogenic syncope attacks. Lexapro is an antidepressant. It too can be used as a preventive medicine for syncopal attacks. Both of these medicines can make a person feel pooped out.

Why not ask your doctor if it is safe for you to decrease the dose of medicines or to go off them altogether? If a person has no underlying heart problems, one episode of syncope rarely requires lifelong treatment. Don’t stop the medicines, however, until you get clearance to do so.

DEAR DR. DONOHUE: It has been six months since I had sexual relations with a person whom I do not know well. About one month after having intercourse, I had an AIDS test. The test was negative. However, I feel as if I have the virus. How accurate are these tests? Should I have another test? – W.P.

ANSWER:
What makes you think you have the virus? I bet your rumination on this is tricking your brain into believing you are infected.

The blood test for AIDS is close to 99 percent reliable. If it is negative, you do not have the illness. If the first test is positive, a different test is run. If the second test is similarly positive, then the diagnosis of infection can be made.

There is a period, called the window period, when blood tests for AIDS do not register positive even though the person has the virus. The window period can be as short as three days to as long as two or three months.

Put the matter to rest. Have the test repeated. If it comes back negative this time, you can be as sure as a human can be about anything that you do not have the AIDS virus.

DEAR DR. DONOHUE: In my school, we have to take a class on drug addiction. Our teacher said that cocaine can cause heart attacks. I am willing to believe most bad things about drugs, but is this really true, or is the teacher only trying to scare us into not using cocaine? – C.B.

ANSWER:
Cocaine can lead to a number of medical catastrophes. It can cause heart arteries to narrow so much that a portion of heart muscle is deprived of blood flow. That, in turn, produces a heart attack. The artery narrowing can occur as soon as a few hours after taking the drug to as long as a few days later.

Cocaine can also subject the heart to dangerously abnormal heart rhythms, and they can lead to death. It can also cause a sudden rise in blood pressure, fill the lungs with fluid or cause a dangerous elevation of body temperature.

Dr. Donohue regrets that he is unable to answer individual letters, but he will incorporate them in his column whenever possible. Readers may write him or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853-6475.


Only subscribers are eligible to post comments. Please subscribe or to participate in the conversation. Here’s why.

Use the form below to reset your password. When you've submitted your account email, we will send an email with a reset code.